Printable Version - Officers administer Naloxone in medical emergency

September 29, 2017

On September 28, 2017 at 1:33 am, officers responded to an apartment complex for a 43-year-old woman having a medical emergency.  Upon arrival, officers found the woman unresponsive. She was not breathing and had a weak pulse. Officers began CPR and administered Naloxone (Narcan).  Within a short period, the woman began breathing and became conscious and alert. She was transported to the hospital for further evaluation.  It was determined that the woman had snorted heroin.

Naloxone can reverse an overdose that is caused by an opioid drug (i.e. prescription pain medication or heroin). When administered during an overdose, Naloxone blocks the effects of opioids on the brain and restores breathing within two to eight minutes. Naloxone has been used safely by medical professionals for more than 40 years and has only one function: to reverse the effects of opioids on the brain and respiratory system and prevent death.

The Ferguson Township Police Department reminds residents that in 2014, the governor signed an amnesty law for drug overdoses. It applies to the person experiencing the drug overdose event as well as the person initiating a request for help when witnessing a drug overdose. 

The immunity law applies to the following circumstances:

Police only discover the drug overdose because the person is transported for help or treatment. 
or

Immunity applies if all of the following apply:

Ferguson Township Police Officers began to carry Naloxone on February 29, 2016, to assist residents and visitors in the event of an opioid overdose. Each officer has completed training to administer the drug. The Ferguson Township Police are administering the drug through an agreement with Centre Life Link EMS and Mount Nittany Medical Center.

IN AN EMERGENCY, DIAL 9-1-1

Print this Page